Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2003, 1:20 AM CDT for Brown County, Cherry County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 1:20 AM CDT (06:20 UTC)
- Expired
- Jun 23, 2003, 2:15 AM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Brown County, NE, Cherry County, NE
The radar
The North Platte radar (KLNX), 53 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3917 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -2.7
The text
As transmitted, in the capitals the NWS used until 2016.
385 WUUS53 KLBF 230620 SVRLBF NEC017-031-230715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 117 AM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTH CENTRAL NEBRASKA SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 215 AM CDT * AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF JOHNSTOWN...OR ABOUT 20 MILES SOUTHWEST OF AINSWORTH...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNLEE...OR 40 MILES SOUTH OF VALENTINE...ALSO MOVING NORTHEAST. * THE SEVERE THUNDERSTORMS WILL BE NEAR... 3 MILES NORTHWEST OF JOHNSTOWN AROUND 140 AM CDT 13 MILES NORTHWEST OF AINSWORTH AROUND 145 AM CDT OPEN FARM AND RANGELAND OF SOUTHEAST CHERRY COUNTY THROUGH 140 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4210 10066 4213 9988 4269 9969 4281 10035 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:45 PM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jun 22, 3:45 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN JUN 22 2003
...THE FORECAST PROBLEM WITH THIS CYCLE CONTINUES TO BE CONVECTION
FOR AT LEAST THE NEXT THREE DAYS...
...SYNOPSIS...
THE 18Z HAND ANALYSIS OF THE SURFACE INDICATED THE COLD FRONT
FROM NORTHEAST MONTANA THROUGH EASTERN WYOMING AND INTO NORTHEAST
COLORADO. ANOTHER BOUNDARY COULD BE FOUND ACROSS NEBRASKA FROM EAST
OF VALENTINE TO NORTH PLATTE. IN THE UPPER LEVELS, THE 2015Z 6.7U
IMAGERY SHOWED A VORT MAX IN WESTERN MONTANA WITH A LEADING
BAROCLINIC REGION FROM NORTH CENTRAL MONTANA INTO THE YELLOWSTONE
REGION OF NORTHWEST WYOMING. AT 20Z GOES DPI LIS WERE -6C TO -9C
ACROSS CENTRAL NEBRASKA.
...MODELS...
THE ETA AND GFS FROM THIS MORNINGS CYCLE ARE SIMILAR THROUGH
WED 06Z WITH THE POSITION OF THE FRONT, BUT THEN THE AVN SHOWS A
SLIGHTLY SLOWER PROGRESSION OF THE FRONT INTO EASTERN AND SOUTHERN
NEBRASKA RATHER THAN NORTHERN AND WESTERN KANSAS. WITH BOTH MODELS
SHOWING PRETTY STRONG COLD ADVECTION, I WILL LEAN TO THE ETA
SOLUTION, POSSIBLY BLENDING THE GFS IN THE LAST 18 HOURS SMOOTHING
THE TRANSITION INTO DAY 3 (WEDNESDAY).
...FORECAST TONIGHT THROUGH WEDNESDAY...
CONVERGENCE ALONG THE SURFACE BOUNDARY WITH SUPPORT FROM THE
UPPER LEVEL SHORT WAVE TROUGH WILL PRODUCE PLENTY OF LIFT FOR
INITIATION OF CONVECTION THIS EVENING. THE MOST FAVORABLE MOISTURE
AND INSTABILITY IS IN CENTRAL AND EASTERN NEBRASKA WHERE THE GOES
DPI TPW AND LIS INDICATE A PROMINENT PLUME. THE DRYER MID LEVELS
INDICATED BY THE 6.7U IMAGERY IS LIKELY TO DESTABILIZE THE
ATMOSPHERE SO THAT STRONG UPDRAFTS CAN DEVELOP. THE MOST FAVORABLE
WIND PROFILERS ARE ALSO EASTERN NEBRASKA.
UNTIL THE FRONT MAKES ITS WAY THROUGH THE FORECAST AREA, THERE
IS SOME CHANCE OF PRECIPITATION TUESDAY AND WEDNESDAY AS WELL, BUT
ONLY IN THE NORTH. AS IT COMES THROUGH WEDNESDAY, PRECIPITATION
SHOULD BE FAIRLY WIDESPREAD WITH THE LOW LEVEL MOISTURE AVAILABLE
AND THE CONVERGENCE AND ELEVATED FRONTOGENESIS ALONG THE BOUNDARY.
THERE IS ALSO PLENTY OF SUPPORT FROM DCVA ASSOCIATED WITH THE UPPER
TROUGH. THIS SHOULD BE THE BEST CHANCE FOR THE SOUTHERN ZONES TO
RECEIVE SIGNIFICANT PRECIPITATION.
...EXTENDED THURSDAY THROUGH SUNDAY...
MY CONFIDENCE IS FAIRLY HIGH IN THE GFS MEDIUM RANGE SOLUTION
FROM LAST NIGHTS RUN. IT HAS TRENDED TOWARD THE ECMWF AND SHOWS
PRETTY DECENT CONTINUITY WITH THE 21/00Z RUN THROUGH FRIDAY. FOR
SATURDAY AND SUNDAY, IT BEGINS TO SHOW SOME PRETTY STRONG
DIFFERENCES IN THE LOCATION AND STRENGTH OF THE WEST COAST
TROUGH, TRENDING TO A WEAKER AND MORE PROGRESSIVE SOLUTION. SO, MY
CONFIDENCE IN THE MEDIUM RANGE DROPS OFF FOR DAYS 6 AND 7. NOW THAT
THE 12Z GFS IS IN, MY CONFIDENCE IS VERY HIGH FOR THURSDAY. THE
CONSISTENCY WITH THE 22/00Z RUN SUPPORTS THE MEDIUM RANGE.
AFTER THE UPPER TROUGH PASSES THE AREA THURSDAY NIGHT AND
FRIDAY...DRY WEATHER SHOULD BE ON TAP FOR THE WEEKEND. HOWEVER, BY
EARLY SUNDAY, RETURN FLOW FROM THE GULF OF MEXICO BEGINS TO
REBUILD THE HIGH PLAINS THETA-E RIDGE. THAT IS PROBABLY ENOUGH TO
PUT A CHANCE OF THUNDERSTORMS SUNDAY THOUGH, ANY PROBABILITY LESS
THAN 40 PERCENT DOESNT REALLY SAY ANY MORE THAN THE CLIMATOLOGICAL
PROBABILITY OF 31 PERCENT.
.LBF...NONE.
SPRINGERHazardous weather outlook, Jun 22, 10:50 PM CDT, 2 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1050 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A SEVERE WEATHER THREAT WILL EXIST UNTIL EARLY MORNING EAST OF A LINE FROM ONEILL TO BARTLETT. ALTHOUGH WIND PROFILES INDICATE THE POTENTIAL FOR STORM ROTATION...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. LOW LEVEL WINDS ARE THEN EXPECTED TO INCREASE FURTHER WEST TONIGHT...WHICH IS EXPECTED TO HELP DEVELOP ADDITIONAL THUNDERSTORMS ACROSS PORTIONS OF WESTERN NEBRASKA THROUGH SUNRISE. HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS SHOULD THEY DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TOMORROW...THERE IS A MODERATE RISK OF SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADIC THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA. THIS AREA IS NORTH AND EAST OF A LINE FROM MERRIMAN TO OGALLALA...TO NORTH PLATTE TO OCONTO. OTHER SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE ACROSS THE REMAINDER OF THE AREA. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE BY MONDAY AFTERNOON ACROSS THE MODERATE RISK AREA. IN ADDITION...WINDS THROUGH THE ATMOSPHERE WILL BE VERY CONDUCIVE FOR ROTATING THUNDERSTORMS...KNOWN AS SUPERCELLS. A STALLED FRONTAL BOUNDARY IS EXPECTED TO RESIDE IN AN EAST TO WEST FASHION ACROSS THE MODERATE RISK AREA AS WELL. SUPERCELLS THAT DEVELOP NEAR THIS BOUNDARY WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE INDIVIDUAL STORMS ARE THEN EXPECTED TO MERGE INTO A LARGE THUNDERSTORM COMPLEX...WHICH WILL TRACK ACROSS THE OUTLOOK AREA THROUGH THE EVENING...HAVING THE POTENTIAL TO PRODUCE SEVERE WEATHER...AS WELL AS VERY HEAVY RAINFALL. THOSE PLANNING OUTDOOR ACTIVITIES MONDAY SHOULD PAY CLOSE ATTENTION TO WEATHER CONDITIONS WHICH MAY CHANGE VERY RAPIDLY. DEVELOP A PLAN OF ACTION SHOULD SEVERE WEATHER APPROACH. TUESDAY THROUGH WEDNESDAY BRINGS YET MORE CHANCES FOR SEVERE WEATHER. BEYOND THIS...THE ATMOSPHERE WILL SUPPORT A COOLER TEMPERATURE TREND WHICH WILL LIKELY INHIBIT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A HIGH STATE OF READINESS MONDAY. ADDITIONAL STATEMENTS WILL BE FORTHCOMING TO REFINE THE POTENTIAL SEVERE WEATHER OUTLOOK AREA THROUGH THE DAY. JWS
In the hours before
Special weather statement, Jun 22, 7:58 PM CDT, 5 hours 22 minutes before
NEZ006-008-009-026-027-038-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 758 PM CDT SUN JUN 22 2003 ...TORNADO WATCH NUMBER 562 CANCELLED FOR PORTIONS OF CENTRAL AND NORTH CENTRAL NEBRASKA... THE TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR KEYA PAHA...BROWN... ROCK...BLAINE...LOUP AND CUSTER COUNTIES HAS BEEN CANCELLED. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM CDT FOR BOYD...HOLT...GARFIELD AND WHEELER COUNTIES. CLB
Special weather statement, Jun 22, 11:24 PM CDT, 1 hour 56 minutes before
NEZ010-029-230455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1124 PM CDT SUN JUN 22 2003 ...TORNADO WATCH NUMBER 564 CANCELLED FOR PORTIONS OF NORTH CENTRAL NEBRASKA... THE TORNADO WATCH IN EFFECT UNTIL 1 AM CDT FOR HOLT AND WHEELER COUNTIES HAS BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. AT THIS TIME...NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED. CLB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:30 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 60 min |
| Jun 23, 4:34 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 86 min |
| Jun 23, 6:04 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 86 min |
| Jun 23, 7:12 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 63 min |
| Jun 23, 8:01 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 29 min |
| Jun 23, 9:53 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.